Teen Almost Dies After Smoking Synthetic Pot

Teen Almost Dies After Smoking Synthetic PotHospital staff removed Emily Bauer’s breathing tube and stopped all medication and nourishment at 1:15 p.m. December 16. Only morphine flowed into her body, as the family waited by her side in her final moments. But the next morning, she was still alive.

‘Legal alternative to weed’

Her family said the drug that landed the Cypress, Texas, teenager, then 16, in the ICU two weeks earlier wasn’t bought from a dealer or offered to her at a party. It was a form of synthetic weed packaged as “potpourri” that she and friends bought at a gas station.

Best known by the street names “Spice” or “K2,” fake weed is an herbal mixture sprayed with chemicals that’s meant to create a high similar to smoking marijuana, according to the National Institute on Drug Abuse. Advertised as a “legal” alternative to weed, it’s often sold as incense or potpourri and in most states, it’s anything but legal. Who wound up in the emergency room the most? Children ages 12 to 17.

Common side effects to smoking synthetic marijuana include bloodshot eyes, disturbed perceptions and a change in mood, said Dr. Melinda Campopiano, a medical officer with the Substance Abuse and Mental Health Services Administration.


‘A fight for life’

Three days after pulling life support, the Bauer family marked a day they didn’t think they would: Emily’s 17th birthday. Each day since has been a fight — a fight to move a finger, a fight to whisper something to her family, a fight for life, according to her big sister. Her stepfather, Tommy Bryant, who has been in Emily’s life since he saw her in the delivery room, hopes he can spare other people his family’s pain.

Bryant and his family are starting a nonprofit organizationcalled Synthetic Awareness For Emily. Their goal with SAFE is to educate families, as well as teachers and doctors, about the dangers and warning signs of synthetic marijuana use. Bryant said he has filed the paper work and is waiting to hear from the federal government on reviewing their nonprofit application.

Do you know someone who uses synthetic weed? Feel free to share your opinions regarding Emily Bauer’s story.

Source: Christina Zdanowicz, CNN

Image: The CW 2

Can ‘Bath Salts’ Turn Humans Into Zombies?

On Saturday night in Miami, a naked “zombie-like” man attacked another man, biting off parts of his face. The attack was halted only when police shot and killed the attacker, identified as 31-year old Rudy Eugene. Armando Aguilar, president of the Miami Fraternal Order of Police, suspects that the attacker was under the influence of drugs known as “bath salts.”

These aren’t the same bath salts to make your tub water smell nice. “Bath salts” is just a fake name, but users know it’s not really for the bath. Dr. Nora Volkow, director of the National Institute on Drug Abuse described bath salts as an “emerging and dangerous product” in February 2011, urging parents, teachers and the public to be aware of the potential dangers associated with these drugs, which had already been linked to numerous visits to the E.R. and calls to poison control centers in the U.S. In October 2011, these “bath salts” and its related products were put on schedule 1 of the Controlled Substances Act, which means that the drug has no legitimate use or safety in the U.S. and is highly addictive.


Bath salts contain amphetamine-like chemicals such as methylenedioxypyrovalerone (MDPV), mephedrone, and pyrovalerone. They’re referred to as a “designer drug of the phenethylamine class” by the Drug Enforcement Administration. Other drugs in this class include amphetamines, mescaline, and ephedrine. MDPV comes in a powdered form that is inhaled, swallowed or shot into a vein. Bath Salts are sold as “cocaine substitutes” or “synthetic LSD”.

When MDPV gets to the brain, the effects include producing feelings of empathy, stimulation, alertness, euphoria, sensory awareness and hallucinations. Other reported effects include rapid heart rate, high blood pressure, and sweating. According to the DEA, MDPV has been reported to cause intense panic attacks, psychosis, and a strong desire to use the drug again.

Do you think ‘bath salts’ caused that man to act like a cannibalistic zombie? Share your thoughts with us!

Source: CNN

Image: Frugal Cafe Blog Zone